Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 208, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2015, 5:16 PM CDT for Pawnee County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2015, 5:16 PM CDT (22:16 UTC)
- Expired
- Jul 17, 2015, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:38 PM CDT | HAIL 1.75 | Larned, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
020
WUUS53 KDDC 172216
SVRDDC
KSC145-172300-
/O.NEW.KDDC.SV.W.0208.150717T2216Z-150717T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT FRI JUL 17 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
LARNED...MOVING NORTHEAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
LARNED...GARFIELD...FRIZELL AND ZOOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3802 9906 3809 9927 3834 9918 3834 9903
3826 9903 3826 9891
TIME...MOT...LOC 2216Z 201DEG 19KT 3813 9912
HAIL...1.00IN
WIND...70MPH
$$
KRUSE2 follow-up statements
621
WWUS53 KDDC 172238
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT FRI JUL 17 2015
KSC145-172300-
/O.CON.KDDC.SV.W.0208.000000T0000Z-150717T2300Z/
PAWNEE KS-
538 PM CDT FRI JUL 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN PAWNEE COUNTY...
AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR LARNED...
MOVING NORTH AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE HAIL AT
529 PM AT LARNED
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
LARNED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3809 9902 3818 9918 3834 9913 3834 9903
3826 9903 3826 9891
TIME...MOT...LOC 2236Z 201DEG 19KT 3818 9908
HAIL...1.75IN
WIND...70MPH
$$
KRUSE560
WWUS53 KDDC 172245
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT FRI JUL 17 2015
KSC145-172255-
/O.CAN.KDDC.SV.W.0208.000000T0000Z-150717T2300Z/
PAWNEE KS-
545 PM CDT FRI JUL 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAWNEE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3809 9902 3818 9918 3834 9913 3834 9903
3826 9903 3826 9891
TIME...MOT...LOC 2244Z 201DEG 19KT 3822 9906
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT FRI JUL 17 2015 ...UPDATED FOR LONG TERM... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 232 PM CDT FRI JUL 17 2015 FOR TONIGHT, A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES WILL MOVE INTO FAR NORTHWEST KANSAS BY MORNING. SOUTHERLY MOIST LOW LEVEL FLOW WILL BE COMMON WITH SOUTH WINDS OF 12 TO 22 MPH OVERNIGHT. THE 12Z NAM MODEL STILLS SHOWS LOTS OF CONVECTION BY 7 PM TONIGHT ACROSS MUCH OF WESTERN KANSAS ALONG WITH THE HRRR, HOWEVER OTHER MODELS SHOW ONLY SCATTERED THUNDERSTORMS WITH THE BEST CHANCE ACCORDING TO THE 4KM NAM SOUTH AND SOUTHEAST OF DODGE CITY. WILL MAINTAIN SMALL CHANCES TO COVER. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH LARGE HAIL TO QUARTER SIZE AND STRONG OUTFLOW WINDS WITH 60KT SHOWING AT 200MB. ALSO LOCAL FLOODING IS POSSIBLE IN THE VERY MOIST TROPICAL PLUME RIDING UP FROM THE BAJA REGION AND INTO NEW MEXICO AND KANSAS. OVERNIGHT LOWS WILL BE WARM AND RANGE FROM 70 TO 75 WITH THE WARMEST IN PARTS OF SOUTH CENTRAL KANSAS. FOR SATURDAY, A SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN PLAINS WITH A COLD FRONT FORECAST TO BE NEAR OR JUST NORTH OF DODGE CITY BY 7 PM. VERY WARM AIR WILL BE AHEAD OF THE FRONT WITH HIGHS AROUND 100 AND SLIGHTLY COOLER NORTH. SOME THUNDERSTORMS MAY FIRE ALONG THE FRONT WITH SOME POSSIBLY SEVERE. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 255 PM CDT FRI JUL 17 2015 FOR SUNDAY, THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS WESTERN KANSAS IN THE MORNING WITH NORTH WINDS OF 12 TO 25 MPH. MUCH OF THE THUNDERSTORM ACTIVITY WILL ALSO BE PUSHING SOUTH WITH THE COLD FRONT. HIGHS WILL RANGE FROM THE MID 80S AT HAYS TO THE LOW 90S AT DODGE AND 98 AT MEDICINE LODGE. FOR MONDAY, VERY MOIST EAST TO NORTHEAST FLOW COULD BE PROBLEMATIC FOR SOME LOW STRATUS AND FOG IN THE MORNING. WILL BACK OFF ON THUNDERSTORM CHANCES WITH THE FRONT WELL SOUTH INTO OKLAHOMA AND WEST TEXAS. HIGHS WILL BE NEAR 90. FOR THE PERIOD OF TUESDAY INTO NEXT FRIDAY, A COOLER AIRMASS BEHIND THE FRONT WILL BE ACROSS THE CENTRAL PLAINS WITH MORE SEASONABLE READINGS AROUND 90. SCATTERED MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE INTO WEDNESDAY. BY THURSDAY HOWEVER, AN UPPER LEVEL RIDGE WILL BUILD BACK INTO THE CENTRAL PLAINS WITH HIGHS BACK TO AROUND 100 TO 105 AND LITTLE IF ANY CHANCES FOR RAINFALL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1153 AM CDT FRI JUL 17 2015 A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL SLOWLY SHIFT EAST INTO NORTHWEST KANSAS BY MORNING AS A COLD FRONT PUSHES TOWARDS GOODLAND. AHEAD OF THE TROUGH SOUTH WINDS OF 15-25KT WILL PREVAIL WITH VFR CONDITIONS. THIS EVENING LOOK FOR SOUTH TO SOUTHEAST WINDS OF 12-20KT. A LOW LEVEL JET IS ALSO FORECAST TO FORM BY 05-06Z OF AROUND 50KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 100 71 92 / 30 10 30 30 GCK 71 99 69 91 / 20 20 40 30 EHA 71 99 69 92 / 20 10 10 20 LBL 72 100 72 93 / 30 10 20 20 HYS 74 97 71 86 / 20 20 30 40 P28 76 101 75 98 / 20 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...KRUSE AVIATION...KRUSE
Hazardous weather outlook, Jul 17, 4:12 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 412 AM CDT FRI JUL 17 2015 KSZ030-031-043>046-061>066-074>081-084>090-180915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 412 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHWEST AND CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND NICKEL TO QUARTER SIZE HAIL. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT PUSHES SOUTHWARD INTO WESTERN KANSAS. THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO BE SUNDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THE MIDDLE PART OF NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. HAZARDS WEATHER RISK... SATURDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SUNDAY... ELEVATED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. THURSDAY... LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
In the hours before
Special weather statement, Jul 17, 4:08 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 408 PM CDT FRI JUL 17 2015 KSZ065-079-172215- EDWARDS KS-PAWNEE KS- 408 PM CDT FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND EDWARDS COUNTIES UNTIL 515 PM CDT... AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CENTERVIEW...MOVING NORTH AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARNED...KINSLEY...LEWIS...BURDETT...GARFIELD...ROZEL...BELPRE... CENTERVIEW...SANFORD...FELLSBURG...ZOOK AND FRIZELL. LAT...LON 3774 9912 3782 9952 3825 9956 3823 9894 TIME...MOT...LOC 2108Z 187DEG 35KT 3782 9923 KRUSE
Local storm report, Jul 17, 4:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NE LEWIS 37.96N 99.23W
07/17/2015 E0.88 INCH EDWARDS KS PUBLIC
&&
DWThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:14 PM CDT | Special Weather Statement | DDC | Barber | 46 min |
| Jul 16, 7:17 PM CDT | Special Weather Statement | DDC | Kiowa | 43 min |
| Jul 16, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 52 min |
| Jul 16, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jul 16, 8:58 PM CDT | Special Weather Statement | DDC | Barber | 47 min |
| Jul 17, 4:08 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 67 min |
| Jul 17, 4:21 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 54 min |
| Jul 17, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 36 min |
| Jul 17, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 62 min |
| Jul 17, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| Jul 17, 6:20 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.